California, 2012

Winter Storm in California, December 19 to 20, 2012

December 19 to 20, 2012 · NWS EKA · 2 events in 2 counties and zones

A winter storm dropped significant snowfall amounts over parts of Northwest California. This resulted in road closures and chain restrictions on the higher elevation roads.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A winter storm dropped significant snowfall amounts over parts of Northwest California. This resulted in road closures and chain restrictions on the higher elevation roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 19, 3:05 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 19, 3:05 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
305 PM PST WED DEC 19 2012

SYNOPSIS...THE NEXT STORM SYSTEM WILL BRING SIGNIFICANT
SNOW...WIND AND RAIN LATE TONIGHT THROUGH FRIDAY. HEAVY SNOW WILL
OCCUR OVER THE MOUNTAINS AND MUCH OF TRINITY COUNTY. PERIODS OF
RAIN AND MOUNTAIN SNOW WILL CONTINUE THROUGH THE WEEKEND.

&&

SHORT TERM...THE WEAK WARM FRONT ASSOCIATED WITH THE NEXT SYSTEM
HAS BEEN BRING LIGHT RAIN INTO THE NORTH COAST THIS AFTERNOON AS
EXPECTED. THIS WILL VERY SLOWLY SPREAD SOUTH TONIGHT. MODELS ARE
IN GOOD AGREEMENT ON MAINTAINING WARM SECTOR RAIN FOCUSED OVER
NORTHERN HUMBOLDT AND DEL NORTE COUNTY THROUGH THE NEXT 12 HRS
AHEAD OF THE MAIN BAND OF PRECIP AHEAD OF THE COLD FRONT LATE
TONIGHT. THIS IS LATER THAN PREVIOUS RUNS WHICH BROUGHT THE BULK
OF PRECIP THROUGH THE REGION OVERNIGHT. NOW IT LOOKS LIKE THE BULK
OF THE PRECIP WILL BE THURSDAY AND THURSDAY NIGHT. THE COLD FRONT
HANGS UP AND DOES NOT PUSH THROUGH THE REGION UNTIL EARLY FRIDAY.
THOUGH THE SYSTEM IS SLOWER THEN PREVIOUSLY FORECAST THERE ARE
STILL NO SIGNS OF SOUTHERLY WARM AIR ADVECTION AHEAD OF THE MAIN
PRECIP SCOURING OUT THE COLD DRIER AIR TRAPPED IN THE VALLEYS. WITH
COLD AIR AND LOWER WET BULB TEMPERATURES OVER EASTERN SECTIONS OF
TRINITY COUNTY HAVE LOWERED THE SNOW LEVELS BACK TO VALLEY
FLOOR AND HAVE EXTENDED THE END OF THE WARNING THRU FRIDAY. WILL
CONTINUE WITH WIND ADVISORIES ALONG THE COAST AND HIGH WINDS FOR
HIGHER ELEVATIONS OF NORTHERN HUMBOLDT AND EASTERN DEL NORTE
COUNTIES. WINTER STORM ALSO CONTINUES FOR NORTH COAST INTERIOR AND
INTERIOR MENDOCINO COUNTIES. THE MAIN FRONT WILL EXIT THE REGION
LATE FRIDAY FOLLOWED BY ADDITIONAL UPPER LEVEL WAVES CONTINUING
TO CIRCULATE AROUND THE MAIN UPPER LEVEL LOW IN THE GULF ALASKA. MKN

&&

.LONG TERM...SATURDAY MORNING THROUGH WEDNESDAY. CONDITIONS REMAIN
WET THIS WEEKEND AS THE UPPER LEVEL TROUGH SLIDES OVER THE REGION
DELIVERING WIDESPREAD RAIN AND SNOW SHOWERS TO THE FORECAST AREA.
THE INTRUSION OF A COLDER AIRMASS SHOULD KEEP SNOW LEVELS AROUND
2500 TO 3000 FEET. CONDITIONS CAN BE HAZARDOUS TO HOLIDAY TRAVELERS
WITH RAIN AND SNOW SHOWERS HEAVY AT TIMES, REDUCING VISIBILITIES AND
CAUSING SLIPPERY CONDITIONS. AS THE WEEKEND APPROACHES, INDIVIDUALS
ARE URGED TO PREPARE FOR CHANGING CONDITIONS OR TO AVOID UNNECESSARY
TRAVEL. SHOWERS WILL DIMINISH AND CONDITIONS ARE EXPECTED TO IMPROVE
MONDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE PACIFIC NW. THE
PRECIPITATION FORECAST SLOWLY DECREASES TO CLIMO POPS WITH TIME AS
THE TROUGH MOVES OUT AND THE RIDGE MOVES IN EARLY NEXT WEEK. THERE
WILL BE A SLIGHT INCREASE IN TEMPS OVER THE BROADER AREA AS 500 MB
HEIGHTS BUILD IN WITH A WARMER AIRMASS. THE GFS AND ECMWF MODELS
HAVE BEEN IN GOOD AGREEMENT UNTIL WEDNESDAY MORNING WHERE SMALL
DISCREPANCIES BECOME LARGER AND MORE APPARENT. THOUGH THESE
DISAGREEMENTS ARE EXPECTED THIS FAR OUT IN THE FORECAST, BOTH MODELS
ARE HINTING AT A MODERATE LOW PRESSURE SYSTEM TO APPROACH THE
PACIFIC NW BY THE MIDDLE OF NEXT WEEK. KML

&&

.AVIATION...AS OF 3 PM CIGS AND VSBYS WERE VFR...BUT SOUTHERLY WINDS
WERE GUSTY. A STRONG FRONT WILL SLOWLY MOVE TOWARD THE COAST TONIGHT
AND WINDS WILL STEADILY INCREASE TOWARD EARLY MORNING. SOME LIGHT
SHOWERS MAY DEVELOP TONIGHT NEAR THE COAST AND AROUND CEC...BUT
LOWER CIGS AND VSBYS IN MODERATE TO HEAVY PRECIP WILL HOLD OFF TIL
THU MORNING WHEN THE FRONT MOVES ONSHORE.

&&

.MARINE...BUOYS NORTH OF THE CAPE HAVE BEEN GUSTING TO 35-40 KT
TODAY. WINDS WILL CONTINUE TO INCREASE TONIGHT AND PEAK AROUND
50-60KT BY EARLY THU MORNING NORTH OF THE CAPE. TIMING OF THE PEAK
WINDS IS STILL TRICKY. THERE WILL PROBABLY BE A 2-3 HOUR WINDOW FOR
STORM FORCE WINDS. GFS WAS THE FASTEST WITH STRONG WINDS ARRIVING
BY 4 AM THU. THE NAM12 AND LOCAL WRF WERE A BIT SLOWER BUT JUST AS
STRONG WITH 50 KTS BY 6AM THU. PREFER THE SLIGHTLY FASTER GFS BUT
WONT COMPLETELY DISCOUNT THE NAM12. ANOTHER ISSUE IS THE STRENGTH OF
THE WINDS SOUTH OF THE CAPE. NAM12 AND LOCAL WRF HAVE WINDS NEAR 50
KT SOUTH OF THE CAPE ON THU. GFS/NAM12/WRF KEEP SOLID GALES GOING
SOUTH OF THE CAPE ON THU. FOR NOW WILL HOLD OFF ON HOISTING A STORM
WARNING SOUTH OF THE CAPE...BUT EXTEND THE GALE WARNING UNTIL 4 PM
THU IN PZZ455 AND PZZ475.

SEAS WILL GROW TONIGHT AND BECOME EXTREMELY STEEP WITH THIS FRONT.
SOUTHERLY WAVES ARE EXPECTED TO PEAK AROUND 15 TO 22 FT WITH PERIODS
NEAR 10 SECONDS LATE TONIGHT INTO EARLY THU MORNING. THE LARGEST
SOUTHERLY WAVES WILL BE IN THE FAR NORTH WHERE TOTAL SEAS MAY REACH
25 FT. LARGE W-NW SWELL WILL BEGIN BUILDING ON THU. THIS SWELL HAS
THE POTENTIAL TO BRING US OUR FIRST HIGH SURF ADVISORY OF THE
SEASON, WITH INCOMING SWELL OF 18-20 FT AT 14-16 SECONDS THU NIGHT
AND FRI. UNCERTAINTY REMAINS MARGINAL AND WILL NEED TO WATCH TO SEE
IF LARGE LONG PERIOD SWELL GOES BY THE OUTER BUOYS ON THU.

A COUPLE OF TROUGHS WILL KICK UP THE WINDS ON FRI AND SAT. RIGHT
NOW WINDS WITH THESE TROUGHS DO NOT APPEAR TO BE TOO STRONG...BUT
MAY BRING GUSTS TO 35-40 KT FOR A BRIEF TIME. INCREASING COLD AIR
ALOFT AND DECREASING STABILITY WILL KEEP CONDITIONS UNSETTLED
THROUGH THE WEEKEND...WITH PERHAPS LOW TOPPED TSTMS FRI->SAT.

&&

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM PST THURSDAY CAZ001.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 2 PM PST THURSDAY CAZ002.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 4 PM PST FRIDAY
     ABOVE 3000 FEET FOR THE CAZ003.

     WINTER STORM WARNING FROM 2 PM THIS EVENING TO 4 PM PST FRIDAY
     ABOVE 3500 FEET FOR THE CAZ003.

     WINTER STORM WARNING FROM 8 AM THURSDAY TO 4 PM PST FRIDAY ABOVE
     2000 FEET FOR THE CAZ004.

NORTHWEST CALIFORNIA COASTAL WATERS...STORM WARNING UNTIL 7 AM PST THURSDAY PZZ470.

     GALE WARNING UNTIL 4 PM PST THIS AFTERNOON PZZ470.

     GALE WARNING UNTIL 4 PM PST THURSDAY PZZ475.

     GALE WARNING UNTIL 4 PM PST THURSDAY PZZ455.

     STORM WARNING FROM 10 PM THIS EVENING TO 7 AM PST THURSDAY
     PZZ450.

     GALE WARNING UNTIL 10 PM PST THIS EVENING PZZ450.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Dec 19, 2:45 PM PST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
245 PM PST WED DEC 19 2012

CAZ001-202245-
REDWOOD COAST-
245 PM PST WED DEC 19 2012

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT.

SOUTH WINDS WILL INCREASE TONIGHT TO 25 TO 35 MPH WITH
GUSTS UP TO 55 MPH BY EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE WIND ADVISORY REMAINS IN EFFECT THROUGH THURSDAY MORNING.

WET AND UNSETTLED WEATHER CONDITIONS WILL CONTINUE INTO THE
WEEKEND. STAY TUNED FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ003-202245-
NORTH COAST INTERIOR-
245 PM PST WED DEC 19 2012

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 PM PST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT.

SIGNIFICANT SNOWFALL IS EXPECTED ACROSS INTERIOR DEL NORTE AND
HUMBOLDT COUNTIES THURSDAY INTO FRIDAY. ACCUMULATIONS COULD REACH
WELL OVER A FOOT ABOVE 3500 FEET.

SOUTH WINDS WILL INCREASE TO 30 TO 40 MPH TONIGHT
WITH GUSTS TO 55 TO 65 MPH...ALONG RIDGES AND EXPOSED AREAS.

UNSETTLED WEATHER WILL PERSIST INTO THE WEEKEND. STAY TUNED FOR
MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ004-202245-
UPPER TRINITY RIVER-
245 PM PST WED DEC 19 2012

...WINTER STORM WARNING IN EFFECT FROM 8 AM THURSDAY TO 4 PM PST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT AND SPOTTY SNOWFALL IS EXPECTED TONIGHT WITH NO
SIGNIFICANT ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT THURSDAY AFTERNOON
THROUGH FRIDAY MORNING.

SIGNIFICANT SNOWFALL ACROSS TRINITY COUNTY THURSDAY INTO
FRIDAY. SNOW TOTALS COULD REACH OVER A FOOT. A WINTER STORM
WARNING IS IN EFFECT FROM EARLY WEDNESDAY EVENING THROUGH LATE
THURSDAY EVENING.

UNSETTLED WEATHER WILL PERSIST INTO THE WEEKEND. STAY TUNED FOR
MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ002-202245-
MENDOCINO COAST-
245 PM PST WED DEC 19 2012

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT FOR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WIND ADVISORY IS CURRENTLY IN EFFECT.

SOUTH WINDS OF 15 TO 35 MPH WITH GUSTS UP TO 50 MPH ARE
EXPECTED TO ARRIVE THURSDAY MORNING.

UNSETTLED WEATHER WILL PERSIST INTO THE WEEKEND. STAY TUNED FOR
MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ076-202245-
MENDOCINO INTERIOR-
245 PM PST WED DEC 19 2012

...WINTER STORM WARNING IN EFFECT FROM 2 PM THURSDAY TO 4 PM PST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT AND SPOTTY SNOWFALL IS EXPECTED TONIGHT WITH NO
SIGNIFICANT ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT FOR THURSDAY AFTERNOON
THROUGH FRIDAY MORNING.

SNOW LEVELS WILL RISE TO NEAR 3500 FEET THURSDAY. HEAVY SNOW ABOVE
3500 FEET IS EXPECTED ACROSS INTERIOR PORTIONS OF MENDOCINO
COUNTY.

UNSETTLED WEATHER WILL PERSIST INTO THE WEEKEND. STAY TUNED FOR
MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, North Coast Interior

When
December 19, 6:00 PM PST to December 20, 10:00 AM PST
Where
North Coast Interior forecast zone
Reported by
Trained Spotter

Several spotters reported snowfall meeting warning criteria, especially at lower elevations. Chain restrictions were required on some of the main roads and numerous traffic accidents were reported on these roads. Some roads were closed at times due to accidents. There were reports of several power outages, rock/mud slides, and trees blocking roads.

Winter Storm, Upper Trinity River

When
December 19, 6:00 PM PST to 10:00 PM PST
Where
Upper Trinity River forecast zone
Reported by
Trained Spotter

Several spotters reported snowfall meeting warning criteria, especially at lower elevations. Caltrans posted their highest requirement of chains required, no exceptions on some of the roads. Lots of traffic accidents were reported on these roads and some of them were closed at times due to accidents and snow. There were reports of several power outages and trees blocking roads.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419132, 419134.